Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 147, NWS Jackson, KY

July 23, 2003Knox County, Whitley County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jul 23, 2003, 5:36 PM EDT for Knox County, Whitley County, Kentucky. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2003, 5:36 PM EDT (21:36 UTC)
Expired
Jul 23, 2003, 6:15 PM EDT
In force
39 min
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

Counties Knox County, KY, Whitley County, KY

The radar

The Knoxville radar (KMRX), 98 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.6 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 346 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
346 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
842 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

855 
WUUS53 KJKL 232136
SVRJKL
KYC121-235-232215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
535 PM EDT WED JUL 23 2003

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WHITLEY COUNTY
  KNOX COUNTY

* UNTIL 615 PM EDT

* AT 535 PM EDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM NEAR
  FABER...OR 9 MILES NORTH OF WILLIAMSBURG...MOVING SOUTHEAST AT 
  15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WOODBINE AROUND 540 PM EDT.
  WILTON AROUND 550 PM EDT.
  GRAY AROUND 555 PM EDT.
  ARKLE AROUND 600 PM EDT.
  INDIAN CREEK AROUND 605 PM EDT.

HAIL UP TO THE SIZE OF QUARTERS IS POSSIBLE WITH THIS STORM.

IF SEVERE WEATHER APPROACHES YOUR AREA GO INSIDE A STURDY SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3696 8423 3679 8426 3672 8379 3696 8376

$$
DUSTY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 4:25 PM EDT, 1 hour 11 minutes earlier.

Area forecast discussion, Jul 23, 4:25 PM EDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
425 PM EDT WED JUL 23 2003

CONVECTION BEGAN THIS MORNING WITH A COUPLE OF TROUGH AXES LEFT TO
PASS THROUGH THE AREA ALONG WITH THE APPROACH OF ONE OF THE LAST
PIECES OF VORT ENERGY TO AFFECT OUR NEAR TERM WEATHER.  TEMPERATURES
THIS AFTERNOON BARELY REACHED THE 70 DEGREE MARK.

H5 TROUGH AXIS TO PASS TO OUR EAST AND LIFT NORTHEAST AS LAST BIT OF
ENERGY ROUNDS THE BASE OF THE TROUGH.  EXPECT THE TSRA ACTIVITY TO
DIMINISH WITH BOTH THE LOSS OF DAYTIME HEATING AND THE PASSAGE OF
THE MAIN H5 TROUGH AXIS.  TEMPERATURES TONIGHT WILL BE NEAR RECORD
LOWS AS JKL RECORD IS 60 AND LOZ 57.  WILL WORD THE ZONES IN THOSE
AREAS AS SUCH. WITH LOW LEVEL MOISTURE AND LIGHT WINDS TONIGHT, KEPT
PATCHY FOG IN FORECAST.

KEPT SLIGHT CHANCE POPS IN FOR EASTERN COUNTIES...LOOKS LIKE IT WILL
BE PRIMARILY A CHANCE FOR SHOWERS WITH A THUNDERSTORM OR TWO IN THE
AFTERNOON.  KEPT THE AREAS OF FOG IN FOR THU NIGHT AS SKIES WILL
CLEAR MORE AND HIGH PRESSURE COMPLETELY SLIDES OVER THE AREA.

FOR THE UPCOMING COUPLE OF DAYS, DRIER AIR AND HIGH PRESSURE WILL
DOMINATE KEEPING THE FORECAST DRY.  THERE ARE SOME INDICATIONS OF A
RIDGE VALLEY SPLIT FOR FRI MORNING...WILL WORD THE ZONES THAT WAY
WITH A RELATIVELY SMALL SPLIT.  OVERALL, TEMPERATURES WILL BE ON THE
INCREASE AS HIGH PRESSES EAST AND RETURN FLOW BEGINS.

EXTENDED: TROUGH OVER THE EASTERN US IS EXPECTED TO REESTABLISH
ITSELF OVER THE NORTHEAST US. A SFC COLD FRONT IS EXPECTED TO PUSH
SOUTH INTO THE OH VALLEY ON SUN AS THIS TROUGH DEEPENS. WENT WITH
CHANCE POPS ON SUN AS THE FRONT SHOULD PUSH TO OR JUST S OF TH OH
RIVER BY MON NIGHT. THIS FRONT SHOULD STALL OUT IN THE VICINITY AND
WITH DAYTIME HEATING AND DISTURBANCES MOVING INTO THE TROUGH EXPECT
A MAINLY DIURNAL CHANCE OF SHOWERS AND THUNDERSTORMS ON MON AND TUE.
A STRONGER DISTURBANCE IS EXPECTED TO DROP DOWN INTO THE GREAT LAKES
ON TUE INTO WED. THIS WILL PROBABLY LEAD TO SFC LOW DEVELOPMENT
ALONG THE OLD BOUNDARY WITH A COLD FRONT CROSSING THE REGION LATE IN
THE PERIOD. TEMPS SHOULD REMAIN NEAR SEASONAL AVERAGES.

.JKL...NONE.

OUDEMAN/PELTON
--------------------------------------------------
PREVIOUS DISCUSSION FOLLOWS
--------------------------------------------------
408 AM EDT WED JUL 23 2003

UNUSUAL UPPER TROUGH OVER THE EASTERN U.S. CONTINUES TO BE OUR
DOMINANT WEATHER FEATURE.  THE ORIGINAL SURFACE BOUNDARY TO OUR
NORTHWEST IS FADING OUT AS THE FRONT MAKES A TRANSITION EAST OF THE
MOUNTAINS. ALTHOUGH OUR DEWPOINTS HAVE DROPPED OFF SEVERAL
DEGREES...INSTABILITY PERSISTS DUE TO COLD AIR ALOFT. THERE ARE
STILL SHOWERS AND STORMS..ESPECIALLY JUST TO OUR NORTH.

AS HEATING KICKS IN TODAY...WE WILL ONLY DESTABILIZE FURTHER. IN
ADDITION...A SHORTWAVE CURRENTLY OVER THE MID MISSISSIPPI VALLEY
WILL ROUND THE BASE OF THE TROUGH. THE END RESULT SHOULD BE NUMEROUS
SHOWERS AND THUNDERSTORMS. WIND FIELDS ALOFT WILL BE RATHER WEAK
UNTIL YOU GET ABOVE 500 MB...SO THE THREAT OF SEVERE WEATHER IS
MINIMAL. CAN NOT RULE OUT MARGINAL SEVERE HAIL DUE TO COLD AIR
ALOFT...BUT SUB SEVERE HAIL IN THE STRONGER STORMS IS MORE LIKELY.

WITH LOSS OF HEATING...WILL EXPECT CONVECTION TO DIMINISH THIS
EVENING...AND WILL ONLY CARRY OVER A SMALL CHANCE INTO
TONIGHT...FOLLOWED BY PARTIAL CLEARING.

BY THURSDAY THE ATMOSPHERE SHOULD DRY OUT A LITTLE BIT MORE AND THE
CHANCE OF CONVECTION WILL DECREASE. ALSO...THERE IS NOT AGREEMENT ON
A BOOSTER SUCH AS THE SHORTWAVE ON WEDNESDAY. HOWEVER...WITH THE
TROUGH AXIS PASSING OVERHEAD...INSTABILITY WILL PERSIST AND CAN NOT
RULE OUT A THUNDERSTORM...ESPECIALLY NORTHEAST. WILL USE A 20
PERCENT POP FOR ALL BUT OUR SOUTHWEST COUNTIES ON THURSDAY.

THERE IS SOME DISCREPANCY AMONG THE ETA AND GFS CONCERNING HOW FAST
THE UPPER TROUGH LIFTS OUT AT THE END OF THE WEEK. THE AVN IS THE
MOST CONSISTENT MODEL AND LIFTS THE TROUGH OUT FASTER...AND WILL
LEAN THAT DIRECTION WITH THE FORECAST.

FOR TEMPS...WILL USE A GUIDANCE COMPROMISE FOR HIGHS. FOR
LOWS...PREFER TO GO A COUPLE DEGREES ABOVE GUIDANCE
TONIGHT...THINKING THAT LINGERING MOISTURE WILL KEEP US FROM GETTING
QUITE AS COLD AS GUIDANCE. COLDEST NIGHT LOOKS TO BE THURSDAY
NIGHT...ESPECIALLY IN VALLEYS...AS SURFACE HIGH DRIFTS OVER AND
DRIER AIR IS IN PLACE.

.JKL...NONE.

HAL

---------------------------------------------------------------------
PREVIOUS DISCUSSIONS FOLLOW
---------------------------------------------------------------------

1015 PM EDT TUE JUL 22 2003

WIDESPREAD PRECIP CONTINUES AHEAD OF SFC COLD FRONT IN SOUTHEAST
KY...AND IN AREA OF UPPER DIVERGENCE ASSOCIATED WITH LEFT FRONT QUAD
OF UPPER JET NOSING INTO EASTERN KY. ONLY CHANGES TO THE FORECAST
WILL BE TO INCREASE POPS EARLY IN THE OVERNIGHT PERIOD FOR THE
SOUTHEAST PORTION OF THE AREA...THEN TAPER OFF TO CHANCE POPS.
RELUCTANT TO REMOVE ALL POPS AFTER FRONT PASSES...AS 18Z MESOETA
KEEPS LI/S BELOW ZERO AND UPPER DIVERGENCE OVER THE SOUTHEAST
PORTION OF OUR FORECAST AREA THROUGH THE OVERNIGHT HOURS.

HYSELL
Hazardous weather outlook, Jul 23, 5:45 AM EDT, 11 hours 51 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-241100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
545 AM EDT WED JUL 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE LIKELY TODAY. SOME OF THE STORMS MAY PRODUCE
HAIL...BUT IT IS LIKELY TO REMAIN SMALL IN SIZE. LOCALLY HEAVY
RAINFALL IS ALSO A POSSIBILITY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ON THURSDAY OVER PORTIONS
OF EASTERN KENTUCKY. THUNDERSTORMS WILL ALSO BE POSSIBLE ON SUNDAY
THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

HAL

In the hours before

Local storm report, Jul 23, 3:30 PM EDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
330 PM EDT WED JUL 23 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1120 AM    MEANS                     KY   FLASH FLOODS
07/23/03   MENIFEE                        ROADS COVERED IN WATER AND
                                          WATER SURROUNDING A
                                          HOUSE.REPORTED BY SPOTTERS.

1120 AM    FRENCHBURG                KY   FLOOD
07/23/03   MENIFEE                        18 INCHES OF WATER OVER
                                          BRIDGE. REPORTED BY CO-OP
                                          OBSERVERS

CM
Local storm report, Jul 23, 3:34 PM EDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
334 PM EDT WED JUL 23 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1120 AM    MEANS                     KY   FLASH FLOODS
07/23/03   MENIFEE                        ROADS COVERED IN WATER AND
                                          WATER SURROUNDING A
                                          HOUSE.REPORTED BY SPOTTERS.

1120 AM    FRENCHBURG                KY   FLOOD
07/23/03   MENIFEE                        18 INCHES OF WATER OVER
                                          BRIDGE. REPORTED BY CO-OP
                                          OBSERVERS

1120 AM    FRENCHBURG                KY   FLOOD
07/23/03   MENIFEE                        ROUTE 460 CLOSED FROM
                                          FRENCHBURG TO MONTGOMERY
                                          COUNTY LINE. WATER COVERED
                                          ROAD IN MANY
                                          LOCATIONS.REPORTED BY LAW
                                          ENFORCEMENT

CM
Local storm report, Jul 23, 3:36 PM EDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
336 PM EDT WED JUL 23 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1120 AM    MEANS                     KY   FLASH FLOODS
07/23/03   MENIFEE                        ROADS COVERED IN WATER AND
                                          WATER SURROUNDING A
                                          HOUSE.REPORTED BY SPOTTERS.

1120 AM    FRENCHBURG                KY   FLOOD
07/23/03   MENIFEE                        18 INCHES OF WATER OVER
                                          BRIDGE. REPORTED BY CO-OP
                                          OBSERVERS

1120 AM    FRENCHBURG                KY   FLOOD
07/23/03   MENIFEE                        ROUTE 460 CLOSED FROM
                                          FRENCHBURG TO MONTGOMERY
                                          COUNTY LINE. WATER COVERED
                                          ROAD IN MANY
                                          LOCATIONS.REPORTED BY LAW
                                          ENFORCEMENT

1120 AM    SUDITH                    KY   FLOOD
07/23/03   MENIFEE                        EVERSAW ROAD CLOSED DUE TO
                                          HIGH WATER.REPORTED BY
                                          SPOTTERS

CM
Local storm report, Jul 23, 4:18 PM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
418 PM EDT WED JUL 23 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0257 PM    MARROWBONE                KY   .75 INCH HAIL
07/23/03   PIKE                           REPORTED BY
24 HOUR POINT

CM
Local storm report, Jul 23, 4:22 PM EDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
422 PM EDT WED JUL 23 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0257 PM    MARROWBONE                KY   .75 INCH HAIL
07/23/03   PIKE                           REPORTED BY 24 HOUR
                                          SPOTTER

CM
Local storm report, Jul 23, 5:35 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
535 PM EDT WED JUL 23 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0455 PM    1 N CORBIN                KY   1.00 INCH HAIL
07/23/03   LAUREL                         REPORTED BY
                                          SPOTTER.

0457 PM    1 E CORBIN                KY   .75 INCH HAIL
07/23/03   KNOX                           REPORTED BY
                                          PUBLIC.

0520 PM    1 SW CORBIN               KY   .88 INCH HAIL
07/23/03   KNOX                           REPORTED BY FIRE
                                          DEPARTMENT NEAR EXIT
                                          29 OFF OF INTERSTATE
                                          75.

PG

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 10:38 AM EDTFlash Flood WarningJKLMenifee3 hr
Jul 23, 1:04 PM EDTSevere Thunderstorm WarningJKLPerry46 min
Jul 23, 5:39 PM EDTSevere Thunderstorm WarningJKLLaurel36 min
Jul 23, 5:50 PM EDTFlash Flood WarningJKLKnox, Laurel, Whitley85 min
Jul 23, 7:10 PM EDTSevere Thunderstorm WarningJKLPulaski, Wayne35 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.